Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

A representation theorem for Schauder bases
in Hilbert space


Authors: Stephane Jaffard and Robert M. Young
Journal: Proc. Amer. Math. Soc. 126 (1998), 553-560
MSC (1991): Primary 46B15; Secondary 47A55
DOI: https://doi.org/10.1090/S0002-9939-98-04168-9
MathSciNet review: 1425127
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A sequence of vectors $\{f_1,f_2,f_3,\dotsc\}$ in a separable Hilbert space $H$ is said to be a Schauder basis for $H$ if every element $f\in H$ has a unique norm-convergent expansion

\begin{displaymath}f=\sum c_nf_n.\end{displaymath}

If, in addition, there exist positive constants $A$ and $B$ such that

\begin{displaymath}A\sum|c_n|^2\le\left\|\sum c_nf_n\right\|^2\le B\sum|c_n|^2,\end{displaymath}

then we call $\{f_1,f_2,f_3,\dotsc\}$ a Riesz basis. In the first half of this paper, we show that every Schauder basis for $H$ can be obtained from an orthonormal basis by means of a (possibly unbounded) one-to-one positive self adjoint operator. In the second half, we use this result to extend and clarify a remarkable theorem due to Duffin and Eachus characterizing the class of Riesz bases in Hilbert space.


References [Enhancements On Off] (What's this?)

  • 1. R. J. Duffin and J. J. Eachus, Some notes on an expansion theorem of Paley and Wiener, Bull. Amer. Math. Soc. 48 (1942), 850-855. MR 4:97e
  • 2. S. V. Hruščëv, N. K. Nikol′skiĭ, and B. S. Pavlov, Unconditional bases of exponentials and of reproducing kernels, Complex analysis and spectral theory (Leningrad, 1979/1980) Lecture Notes in Math., vol. 864, Springer, Berlin-New York, 1981, pp. 214–335. MR 643384
  • 3. F. Riesz and B. Sz.-Nagy, Functional Analysis, Frederick Ungar Publ. Co., New York (1955). MR 17:175i
  • 4. Ivan Singer, Bases in Banach spaces. I, Springer-Verlag, New York-Berlin, 1970. Die Grundlehren der mathematischen Wissenschaften, Band 154. MR 0298399
  • 5. Robert M. Young, An introduction to nonharmonic Fourier series, Pure and Applied Mathematics, vol. 93, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1980. MR 591684

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 46B15, 47A55

Retrieve articles in all journals with MSC (1991): 46B15, 47A55


Additional Information

Stephane Jaffard
Affiliation: Centre de Mathématiques et Leurs Applications, 61 Avenue du Président Wilson, 94235 Cachan cedex, France

Robert M. Young
Affiliation: Department of Mathematics, Oberlin College, Oberlin, Ohio 44074

DOI: https://doi.org/10.1090/S0002-9939-98-04168-9
Keywords: Schauder basis, Riesz basis.
Received by editor(s): April 17, 1996
Received by editor(s) in revised form: August 22, 1996
Communicated by: Dale Alspach
Article copyright: © Copyright 1998 American Mathematical Society